Ocular complications of Garcinia cambogia extract diet pills: Case report
- Cho, Hyun-kyung; Han, Yong Seop; Park, Jong Moon
- Issue Date
- SAGE PUBLICATIONS LTD
- Angle closure; glaucoma; choroidal; retinal inflammation; uvea; complications of uveitis; uveitis; diagnostic techniques; systemic drug retinal toxicity; retina
- EUROPEAN JOURNAL OF OPHTHALMOLOGY, v.30, no.6, pp.NP21 - NP26
- Journal Title
- EUROPEAN JOURNAL OF OPHTHALMOLOGY
- Start Page
- End Page
- Background: Garcinia cambogia contains hydroxycitric acid. Hydroxycitric acid is a potent competitive inhibitor of adenosine triphosphate citrate lyase which is a key enzyme in the synthesis of fatty acids. Hydroxycitric acid also regulates the level of serotonin. In these regards, hydroxycitric acid has been reported to exhibit weight loss activity. Adverse reactions of G. cambogia from numerous clinical studies demonstrated relatively mild reactions. However, there are some complications of G. cambogia reported in the past: acute liver injury, acute hepatitis, and hepatic failure. However, ocular complications of G. cambogia have not been reported yet. Case presentation: A 35-year-old female visited our clinic with decreased vision in the left eye and ocular pain in both eyes for the last 6 days. She also complained of headache, dizziness, and nausea. She had taken G. cambogia extract more than the recommended dose. There was myopic shift with anterior chamber shallowing in both eyes, especially in the left eye. Moreover, swelling and retinal folds of peripapillary retinal nerve fiber layer and macula were observed in both eyes. These ocular complications of G. cambogia extract resolved after discontinuation of the extract and topical and oral steroid treatment. Herein, we report the first case of ocular complications of G. cambogia exediately. tract diet pill assessed with optical coherence tomography of optic disk and macula along with dual Scheimpflug analyzer. Conclusion: It is necessary that physicians dealing with obesity advice patients about possible visual disturbance of this extract when taken in overdose so that they can see an ophthalmologist immediately.
- Files in This Item
- There are no files associated with this item.
- Appears in
- College of Medicine > Department of Medicine > Journal Articles
Items in ScholarWorks are protected by copyright, with all rights reserved, unless otherwise indicated.